Minnesota, 2010Funnel Cloud in Minnesota, July 19, 2010
July 19, 2010 · NWS ARX · 1 event in 1 county or zone
An area of showers with embedded thunderstorms developed during the afternoon of July 19th across southeast Minnesota. A funnel cloud was sighted with one of the showers near Rochester (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers with embedded thunderstorms developed during the afternoon of July 19th across southeast Minnesota. A funnel cloud was sighted with one of the showers near Rochester (Olmsted County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:17 PM CST, 33 minutes earlier.
Area forecast discussion, Jul 19, 2:17 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT MON JUL 19 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FOCUS OVER THE SHORT TERM PERIOD IS ON THE CHANCES FOR
PRECIPITATION OVER THE NEXT FEW DAYS. A MID LEVEL SHORT WAVE TROF
CURRENTLY IN WESTERN MINNESOTA AND IOWA WILL CONTINUE TO PROPAGATE
EASTWARD THROUGH THE REGION TOWARD THE GREAT LAKES TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS TROF
AND WILL LIKELY PERSIST THROUGH AT LEAST THE EVENING HOURS. SOME
SBCAPE HAS BEEN DEVELOPING THIS AFTERNOON TO THE TUNE OF A FEW
HUNDRED J/KG...BUT IS EXPECTED TO QUICKLY WANE THIS EVENING AS
TEMPERATURES AND DEW POINTS START TO DROP. THE 19.12Z NAM APPEARS
TO BE SLOW WITH THE TIMING/POSITIONING OF THIS MID LEVEL
TROF...WHEREAS THE 19.12Z GFS AND GEM ARE MUCH BETTER WITH THE
POSITION. THE LATTER TWO MODELS CLEAR THINGS OUT RATHER QUICK
LATER THIS EVENING AND WOULD SUGGEST LITTLE TO NO CHANCES FOR
PRECIPITATION. HAVE LEFT A SMALL CHANCE IN AFTER 6Z GIVEN THE
UNCERTAINTIES WITH THE LOW LEVEL JET POSITIONING...WHICH SHOULD BE
FOCUSED FURTHER SOUTHEAST. IF SKIES MANAGE TO CLEAR OUT FOR A LONG
ENOUGH PERIOD TONIGHT AND SOME RAIN DOES FALL TO THE GROUND...SOME
FOG WILL BE POSSIBLE AS WINDS WILL BE LIGHT AT THE SURFACE ON UP
THROUGH ABOUT 800MB OVERNIGHT.
THE TREND OF THE PAST FEW DAYS WITH BRINGING THE FOCUS OF THE MCS
TRACKS FURTHER SOUTH STILL LOOKS GOOD WITH THE 19.12Z MODEL RUNS
WITH THE SURFACE FRONT CURRENTLY PUSHED DOWN TO ST. LOUIS DUE TO
THIS MORNINGS MCS. WITH MAINLY ZONAL FLOW ALOFT OVER THE NEXT FEW
DAYS...ANY MCS/S THAT DO DEVELOP SHOULD REMAIN WELL TO THE SOUTH
WITH JUST SOME HIGH CLOUDS VENTING NORTH OUT OF THE STORMS INTO
OUR AREA.
THE 19.12Z GUIDANCE STILL WANTS TO BRING ANOTHER MID LEVEL
SHORTWAVE INTO THE UPPER MISSISSIPPI RIVER VALLEY TUESDAY MORNING
WHICH COULD SPARK OFF A FEW MORE RAIN SHOWERS AND PERHAPS A
THUNDERSTORM AS IT TRACKS THROUGH. AFTER THIS FEATURE MOVES
THROUGH ON TUESDAY...CONDITIONS SHOULD BE DRY ON INTO WEDNESDAY
WITH A RIDGE OF HIGH PRESSURE MOVING IN AT THE SURFACE. WITH
STRONGER SOUTHERLY LOW LEVEL FLOW ON WEDNESDAY INTO WEDNESDAY
NIGHT...THE STALLED OUT FRONT TO THE SOUTH IS EXPECTED TO PUSH
NORTHWARD AND PUT US BACK INTO THE THREAT AREA FOR CONVECTION
ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA FOR LATE
WEDNESDAY NIGHT.
OVERALL...TEMPERATURES WILL MAINLY DEPEND ON CLOUD COVERAGE AS THE
AIR MASS IS GENERALLY THE SAME OVER THE NEXT FEW DAYS WITH THE
ZONAL FLOW ALOFT AND FRONT STALLED OUT TO THE SOUTH.
THEREFORE...WENT A BIT WARMER OVER THE PERIODS THAT ARE EXPECTED
TO BE A BIT MORE CLOUD FREE DURING THE DAY.
.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT
ZONAL MID TO UPPER LEVEL FLOW WILL REMAIN IN PLACE LATE IN THE
WEEK ACROSS MUCH OF THE NORTHERN US. A DIGGING MID LEVEL TROF WILL
BE DROPPING DOWN FROM ALBERTA TOWARD THE GREAT LAKES FRIDAY INTO
SATURDAY WITH A BUILDING RIDGE FILLING IN BEHIND THIS FEATURE.
BEFORE THIS TROF ENTERS THE REGION...THE CORE OF A MID LEVEL RIDGE
JUST NORTH OF THE GULF OF MEXICO WILL SHIFT EASTWARD WHICH WILL
BRING THE FLOW ALOFT MORE OUT OF THE SOUTHWEST. AT THE LOWER
LEVELS...THIS SHIFT WILL ALLOW WARMER AIR TO ADVECT NORTHEASTWARD
INTO THE REGION AND HELP PUSH THE STATIONARY FRONT BACK TO THE
NORTH AS A WARM FRONT. THIS SHIFT TO THE NORTH WILL PUT THE
FORECAST AREA BACK INTO THE THREAT OF HAVING SOME CONVECTIVE
SYSTEMS ROLLING THROUGH THE REGION FROM THURSDAY INTO SATURDAY
MORNING.
THE RAIN AND THUNDERSTORMS ARE EXPECTED TO COME TO AN END FROM
WEST TO EAST EARLY SATURDAY MORNING AS A COLD FRONT COMES THROUGH
THE REGION AS THE UPPER LEVEL RIDGING STARTS TO BUILD IN. THE
19.12Z GFS STILL APPEARS TO BE FASTER THAN THE PAST FEW RUNS OF
THE ECMWF WITH HAVING THE FRONT TRACK THROUGH FRIDAY AFTERNOON
RATHER THAN THE ECMWF IDEA OF EARLY SATURDAY MORNING. HAVE
CONTINUED TO FOLLOW THE SLOWER TREND OF THE 19.00Z AND 18.12Z
ECMWF PER HPC/S GUIDANCE. HIGH PRESSURE WILL THEN FILL IN ACROSS
MUCH OF THE UPPER MIDWEST AND PERSIST THROUGH THE REST OF THE
WEEKEND.
&&
.AVIATION...
A FRONTAL BOUNDARY WILL LIE WEST-EAST ACROSS IA/ILL...PROVIDING THE
MAIN FOCUS FOR SHRA/TS DEVELOPMENT THIS AFTERNOON THROUGH TONIGHT.
HOWEVER...AN UPPER LEVEL SHORTWAVE TROUGH WILL SPIN ACROSS THE
REGION THIS AFTERNOON/EARLY EVENING...AND WILL SPARK SOME SHRA AND
ISOLATED STORMS. THIS ACTIVITY IS PRETTY SPOTTY PER LATEST 88-D
RADAR IMAGERY...THANKS IN PART TO DEBRIS CLOUDS FROM EARLIER
CONVECTION AND THUS LIMITED INSTABILITY. VCSH MIGHT BE THE BEST WAY
TO HANDLE THE PCPN CHANCES...WITH UPDATES IF THE CHANCES BECOME MORE
PROBABLE. AT THIS MOMENT...VFR CONDITIONS SHOULD BE PREDOMINANT
THROUGH THIS EVENING. THE FRONT SHOULD CONTINUE TO HOVER TO THE
SOUTH ON TUE...AND SO SHOULD MOST OF THE RAIN CHANCES.
NUMERICAL GUIDANCE SUGGESTS SOME IFR FG POTENTIAL AT KRST/KLSE.
LIGHT WIND PROFILE UPWARDS OF 3500 FT VIA BUFKIT SOUNDINGS...AND A
MOIST NEAR SFC AIRMASS WOULD SUPPORT THIS. CLOUDS DIFFICULT TO PIN
DOWN...BUT IT LOOKS LIKE THERE COULD BE A PERIOD OF SCT CLOUDS
OVERNIGHT...WHICH WOULD HELP WITH RADIATIONAL COOLING.
HOWEVER...NUMERICAL GUIDANCE HAS DONE POORLY WITH PREDICTING FG THE
PAST COUPLE DAYS...SUGGESTING IT WOULD HAPPEN AND IT HAS NOT. WILL
HOLD OFF ON ANY SIGNIFICANT VSBY REDUCTIONS FOR NOW...BUT IT WILL
HAVE TO BE MONITORED.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...HALBACH
AVIATION...RIECK
Hazardous weather outlook, Jul 19, 2:10 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT MON JUL 19 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
310 PM CDT MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SEVERE WEATHER
IS NOT ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORM CHANCES CONTINUE TUESDAY INTO TUESDAY
EVENING...BUT WITH LIMITED INSTABILITY...SEVERE STORMS ARE NOT
ANTICIPATED.
A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE PLAIN STATES...
APPROACHING THE REGION ON THURSDAY. THUNDERSTORM CHANCES WILL SPREAD
NORTHEAST ACROSS THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A
RESULT. DEPENDING ON THE STRENGTH OF THE LOW AND HOW FAR NORTH THE
FRONT WOULD LIFT...A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS MAY BE POSSIBLE THURSDAY. IN ADDITION...LOCALLY HEAVY RAIN
LOOKS POSSIBLE WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTER GROUPS TONIGHT IS NOT ANTICIPATED.
RAINFALL REPORTS ARE ALWAYS APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS/RIECK
Funnel Cloud, Olmsted
- When
- July 19, 2:50 PM CST
- Where
- Olmsted County, 3.49 mi S of Rochester
- Reported by
- Broadcast Media
- Coordinates
- 43.980, -92.480
An area of showers and a few thunderstorms produced a funnel cloud just south of the city of Rochester.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244024.